Kansas, 2014

High Wind in Kansas, March 18, 2014

March 18, 2014 · NWS DDC · 2 events in 2 counties and zones

A cold front brought high wind during the late afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front brought high wind during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 18, 2:50 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 18, 2:50 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT Tue Mar 18 2014

...Updated for long term discussion...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 206 PM CDT TUE MAR 18 2014

Models this morning are in good agreement with moving the upper
level trough east into central Kansas early this evening. The
better upper level dynamics will also begin to shift east as a
secondary surface boundary surges south across western Kansas
late this afternoon. As this boundary moves across southwest
Kansas, northwest winds of 30 to 40 mph will continue as low
level moisture increases. Given the timing of the exiting upper
level trough and increasing low level moisture will retain small
precipitation chances across north central Kansas early this
evening. Further south will keep an increase in clouds early this
evening but will not mention precipitation chances at this time.

Wind speeds across southeast Colorado earlier this afternoon have
on occasion approached high wind warning criteria. Visibilities
where these stronger winds were reported have been lowered to one
mile or less due to blowing dust. 12z NAM and 17z RAP indicated
the tightest surface pressure gradient along with the strongest
925mb to 850mb winds between 21z Tuesday and 00z Wednesday will be
near the Colorado border with the mean mixdown winds suggesting
sustained winds of near high wind warning criteria. Based on that
the models continue to suggest winds will be near High wind
warning criteria late today in far southwest Kansas and the 18z
wind speeds/gusts across southeast Colorado will continue the high
wind warning west of highway 83. Will also mention visibility
issues due to blowing dust. Further east will keep the wind
advisory going until 02z.

Surface ridge axis will then begin to build across western Kansas
towards 06z as the upper level trough moves from eastern Kansas
into Missouri. Given the cloud cover overnight along with wind
speeds of 10 to 15 mph the previous forecast still looks on track
with lows mainly in the mid to upper 20s

Westerly downslope flow will improve across western Kansas on
Wednesday with 925mb temperatures warmer around 6c from 00z
Wednesday to 00z Thursday. 850mb temperature trends over the same
time frame be +3c to +5c. Based on this warming trend and mostly
sunny conditions the highs mid week should easily rebound to near
60 degrees for much of western Kansas.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 343 PM CDT TUE MAR 18 2014

Lee troughing will develop Thursday ahead of the next upper level
system entering the northern Rockies, leading to south winds and warmer
temperatures. After this system traverses the northern plains on
Friday, a cold front will pass through western Kansas in its wake,
leading to falling high temperatures into the 60s Friday and 50s
Saturday. As the cool air gets deeper by Saturday night, mid level
isentropic lift may result in some light rain or light snow,
especially over far southwestern Kansas. Temperatures Sunday will
still be seasonably cool, with highs in the lower 50s.

A slight warming trend can be expected Sunday (highs in the upper
50s to lower 60s) as a weak lee trough develops ahead of the next
upper level trough. This system will push yet another cold front
through western Kansas by later Monday, with a return of cooler than
average high and low temperatures by Monday night and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1200 PM CDT TUE MAR 18 2014

Gusty northwest winds at 26kts to near 35 knots can be expected
through the remainder of the day across western Kansas. The
stronger winds are currently expected to occur at GCK and DDC
between 20z Tuesday and 01z Wednesday as a secondary surface
boundary moves across western Kansas. An area of low VFR or high
MVFR ceilings can also be expected for several hours late
today/early tonight behind this surface boundary given the latest
RAP and HRRR. Visibilities will briefly be reduced at times from
blowing dust. A few sprinkles or a brief shower will be possible
with the MVFR ceilings around 00z, mainly in the HYS area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  60  32  71 /  10   0   0   0
GCK  24  60  32  70 /  10   0   0   0
EHA  26  59  32  72 /   0   0   0   0
LBL  25  61  32  72 /  10   0   0   0
HYS  28  59  30  70 /  30   0   0   0
P28  32  62  33  72 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 9 PM CDT this evening FOR KSZ030-031-044>046-
064>066-077>081-087>090.

HIGH WIND WARNING until 9 PM CDT /8 PM MDT/ this evening FOR
KSZ043-061>063-074>076-084>086.

&&

SHORT TERM...Burgert
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Mar 18, 3:56 AM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT TUE MAR 18 2014

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
456 AM CDT TUE MAR 18 2014 /356 AM MDT TUE MAR 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR WEST CENTRAL AND SOUTHWEST
KANSAS AND A WIND ADVISORY IS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL
KANSAS TODAY UNTIL 9 PM CDT THIS EVENING. THE STRONGEST WINDS WILL
SPREAD FROM WESTERN KANSAS LATE THIS MORNING INTO CENTRAL KANSAS BY
THIS EVENING. THE STRONG WINDS ARE EXPECTED TO CAUSE AREAS OF BLOWING
DUST ESPECIALLY ALONG AND WEST OF HIGHWAY 283.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS AND LOWER AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO
CAUSE A HEIGHTENED THREAT FOR WILDFIRES OVER SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Stanton

When
March 18, 5:03 PM CST
Where
Stanton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Finney

When
March 18, 5:51 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513813, 513814.